Drought, Ballard
- When
- August 3, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Ballard forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
Severe drought conditions near the Tennessee border at the start of the month overspread the remainder of western Kentucky. By the end of the month, the severe drought worsened to the extreme drought category for all but the Henderson/Owensboro area.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Severe drought conditions near the Tennessee border at the start of the month overspread the remainder of western Kentucky. By the end of the month, the severe drought worsened to the extreme drought category for all but the Henderson/Owensboro area. A persistent 500 mb high over the southeast and south central U.S. steered rain-producing systems north and west of Kentucky. At Paducah, August 28 was the only day of the month when more than .01 inch fell. A thunderstorm on that day dropped 1.16 inches. The monthly total of 1.17 inches was the eighth lowest on record for August. Some locations in western Kentucky were running 12 to 18 inches below normal for the year-to-date. Paducah was 7.08 inches below normal. The Commonwealth of Kentucky maintained a Water Shortage Watch for Muhlenberg County, where dry conditions created the potential for drinking water supply problems. The city of Marion in Crittenden County asked residents to voluntarily reduce water use and limit outdoor watering. Marion residents were asked to follow an odd/even watering schedule. In Christian County, the water authority asked customers to limit landscape watering to four days per week. The main impact of the dry conditions was the low production of hay for livestock feed. The USDA declared 17 Kentucky counties agricultural disaster areas due to ongoing drought. These counties along the Tennessee border were designated as contiguous disaster areas. Soil moisture deficits in the top 12 inches of soil were running up to one to one and one-half inches below normal. Statewide, 71 percent of pasture land, 19 percent of the tobacco crop, 37 percent of the soybean crop, and 25 percent of the corn crop was rated poor or very poor. Crop damage estimates were not available yet. Fire danger was high to extreme at times, depending on wind and relative humidity levels. A few large fires in excess of 100 acres occurred. A woods fire that threatened a TVA power plant near Drakesboro in Muhlenberg County burned about 450 acres. Another fire in northern Graves County between Mayfield and Fancy Farm torched about 200 acres, mostly farm fields. In the southeast corner of Graves County near Bell City, another fire burned about 250 acres of grass, cornfields, and woods. A burn ban was initiated in all western Kentucky counties. Due to low flows on rivers, hydroelectric power generated at dams owned by the Tennessee Valley Authority was less than half of normal. Low water levels on the major rivers forced barge operators to lighten loads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 2, 8:00 PM CST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 900 PM CDT THU AUG 2 2007 .UPDATE... CLUSTER OF INTENSE STORMS OVER THE PENNYRILE REGION OF WESTERN KENTUCKY EARLIER THIS EVENING MOISTENED THE LOWER LEVELS. PATCHY FOG IS LIKELY TO FORM THERE OVERNIGHT. ELSEWHERE...PATCHY FOG IS EXPECTED WHERE DEEPER LOW LEVEL MOISTURE EXISTS ACROSS SOUTHEAST MISSOURI AND THE PURCHASE AREA OF WEST KENTUCKY. THE DEEPER MOISTURE WAS REFLECTED BY ISOLATED STORMS THIS AFTERNOON AND HIGHER DEW POINTS DURING PEAK HEATING/BOUNDARY LAYER MIXING. ALTHOUGH A FEW ISOLATED STORMS COULD OCCUR OVERNIGHT ALONG RESIDUAL OUTFLOW BOUNDARIES...COVERAGE SHOULD BE LESS THAN THE 20 PERCENT NEEDED FOR FORECAST MENTION. DEW POINTS ARE 1 TO 3 DEGREES HIGHER THAN 24 HOURS AGO...WHICH SUGGESTS THAT TEMPS WILL NOT RADIATE DOWN QUITE AS LOW AS LAST NIGHT. EXPECT LOWS AROUND 70 MOST AREAS. && .PREVIOUS DISCUSSION /ISSUED 240 PM CDT THU AUG 2 2007/... CURRENTLY HAVE ISOLD TO SCT TSTORM ACTIVITY THIS AFTERNOON OVER ERN/SRN AND WRN PORTIONS OF THE FORECAST AREA. IL IS REALLY THE ONLY AREA COMPLETELY DEFUNCT OF ECHOES. THE ISOLATED ACTIVITY SEEMED TO CORRESPOND FAIRLY WELL AT 19Z WITH THE GOES EAST SOUNDER AXIS OF HIGHER PW VALUES. MODERATE INSTABILITY IS COMBINING WITH THE INCREASED INTEGRATED MOISTURE TO SUPPORT THE ACTIVITY. WILL KEEP SMALL POPS IN THROUGH THE EARLY EVENING HOURS...BUT SHOULD EVENTUALLY DIE WITH THE SETTING OF THE SUN/LOSS OF SURFACE INSTABILITY. SOME BUILD UPS EARLY THIS EVENING WILL BE RESULT OF MERGING OUTFLOW BOUNDARIES FROM PREVIOUS CELLS. LATEST MODEL RUNS NOW COMING INTO BETTER AGREEMENT INDICATING THE H5 RIDGE RETROGRADING JUST ENOUGH TO ALLOW NORTHWEST FLOW TO WORK SOUTHWARD INTO THE NRN CWA OVER THE NEXT COUPLE OF DAYS. AS A RESULT...MODELS ARE NOW PUSHING A WEAK COLD FRONT INTO THE CWA FRIDAY NIGHT AND STALLING IT OUT NW-SE ACROSS THE CWA THROUGH SATURDAY. STILL LOOKS AS THOUGH THE MAIN MID LL ENERGY AND ASSOCIATED MCS DEVELOPMENT WILL BE NORTH OF THE FRONT...GENERALLY N/NE OF OUR FORECAST AREA. HOWEVER...MID SHIFT HAD CHOSEN TO INTRO SMALL POPS IN OUR NRN COUNTIES CLOSEST TO THE FRONT ITSELF...AND WOULD PREFER TO LEAVE THAT IN TACT FOR NOW. WILL NOT MENTION MUCH IN THE WAY OF POPS SAT/SAT EVENING VERY FAR SOUTH OF I-64 THO. FOR TEMPERATURES THROUGH SAT...WENT WITH A MET/MAV MOS BLEND. MAV MOS SEEMS A BIT TOO HIGH ON MAX TEMPS FRI...GIVEN EXPECTED THICKNESS VALUES. THE DOMINANT RIDGE CONTINUES TO BE FORECAST OVER THE WFO PAH FORECAST AREA BY ALL OF THE MEDIUM/LONG RANGE MODELS DURING THE LATER PART OF THE WEEKEND. AT THIS TIME...I AM LEANING TOWARD A SLIGHTLY WARMER/DRIER SOLUTION THROUGH THE REMAINDER OF THE FORECAST PACKAGE. THE ECMWF/GFS/UKMET SOLUTIONS ARE SOMEWHAT SIMILAR IN TIMING AND LOCATION. FOR SUNDAY INTO MONDAY...THE ECMWF HAS A SLIGHTLY BETTER SPATIAL LOCATION OF THE UPPER LEVEL RIDGE...WITH SLIGHTLY HIGHER HEIGHTS AND IS PREFERRED. THE WFO PAH FORECAST AREA REMAINS JUST SOUTH OF THE BASE OF THE WEST/NORTHWEST FLOW ALOFT OVER THE CONTERMINOUS U.S. THE INFLUENCE OF HIGH PRESSURE FROM SUNDAY THROUGH EARLY TUESDAY REMAIN DOMINANT...WITH A SLIGHTLY GREATER INFLUENCE OF LOW LEVEL SOUTHWEST WIND FLOW/LOWER HEIGHTS FROM THE NORTHWEST...TUESDAY THROUGH THURSDAY. THE SURFACE WIND GRADIENT TIGHTENS TUESDAY EVENING THROUGH WEDNESDAY AFTERNOON...PUSHING HIGHER THETA-E AIR TOWARD AN APPROACHING BOUNDARY NORTH OF THE FORECAST AREA DURING THE DAY ON WEDNESDAY. ALTHOUGH THE OPERATIONAL GFS GUIDANCE IS FURTHER SOUTH WITH THE BOUNDARY ON WEDNESDAY AND THURSDAY...I PLAN TO LEAN TOWARD THE FURTHER NORTH SOLUTION OF THE EMCWF/HPC GUIDANCE. THIS SOLUTION FOCUSES THE ATTENDANT PRECIPITATION ALONG AND GENERALLY N/E OF THE FRONTAL BOUNDARY. ALTHOUGH I CAN RULE OUT A MENTION OF 20 PERCENT OR LESS THUNDERSTORM COVERAGE...ESPECIALLY ALONG THE SRN IL/SWRN IL COUNTIES ON WEDNESDAY AND THURSDAY...THE PROBABILITY OF OCCURRENCE REMAINS TOO LOW TO MENTION IN THE GRIDDED/TEXT/TABULAR FORECAST AT THIS TIME. WITH RESPECT TO HEAT INDEXES...SUNDAY STILL LOOKS ON TARGET TO SEE AFTERNOON HEAT INDEX VALUES AROUND 100 DEGREES OVER SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. AFTERNOON HEAT INDEXES OF 100-105 WILL BE LIKELY MONDAY THROUGH AT LEAST THURSDAY OF NEXT WEEK. WITH RESPECT TO MAX/MIN TEMPERATURES/DEWPOINTS...I DECIDED TO SLIGHTLY LOWER MIN TEMPS/DEWPOINTS TO ACCOUNT FOR THE DRY/DRYING GROUND VEGETATION AND EVAPORATION. THIS WAS A POSSIBILITY THAT WAS DISCUSSED AROUND THE OFFICE...GIVEN THE INCREASING DROUGHT CONDITIONS. THIS MAY LIMIT THE POTENTIAL FOR A WIDESPREAD HEAT ADVISORY BY THE MIDDLE OF NEXT WEEK...BUT OF COURSE...THIS WILL DEPEND ON THE AMOUNT OF CLOUD COVER/WIND/HORIZONTAL AND VERTICAL MOISTURE FLUX OVER THE WFO PAH FORECAST AREA. FINALLY...FOR FORECAST CONTINUITY...LEFT OUT THE MENTION OF HAZE IN THE GRIDDED FORECAST...ALTHOUGH THE LOW/MID LEVEL SUBSIDENCE INVERSION WILL CONTINUE TO TRAP LITHOMETEORS...ESPECIALLY ON SUNDAY AND MONDAY. && .AVIATION... WIDESPREAD HAZE LINGERS THIS AFTERNOON UNDER ELEVATED INVERSION/LIGHT WIND REGIME...WITH MOST LOCATIONS IN THE 5-6SM RANGE. SHOULD SEE A REPEAT OF MVFR FOG AND HZ OVERNIGHT...LOCALLY DOWN TO AROUND 1 1/2SM TO 2SM AT TIMES...ESPECIALLY AFTER MIDNIGHT. MVFR HZ WILL LIKELY HOLD ON THROUGH MUCH OF FRI MORNING...SIMILAR TO THIS MORNING. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && UPDATE...MY/DRS PREVIOUS DISC...GM/KES AVIATION...GM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 923 PM CDT THU AUG 2 2007 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-040230- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 923 PM CDT THU AUG 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SMALL CHANCE FOR THUNDERSTORMS IS EXPECTED SATURDAY AFTERNOON AND EVENING GENERALLY ALONG AND NORTH OF A LINE FROM DU QUOIN ILLINOIS TO ROCKPORT INDIANA. AT THIS TIME...THESE THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS. HEAT INDEX VALUES ARE EXPECTED TO REACH OR EXCEED 100 DEGREES EACH AFTERNOON THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. MY
The national radar mosaic for the moment the first event began.
22 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48877, 48878, 48879, 48880, 48881, 48882, 48883, 48884, 48885, 48886, 48887, 48888, 48889, 48890, 48891, 48892, 48893, 48894, 48895, 48896, 48897, 48898.